Alert archive / South Dakota / High Wind Warnings in 2011
High Wind Warning 6, NWS Rapid City, SD
NWS Rapid City, SD issued this high wind warning at Apr 22, 2011, 1:48 PM MDT for 8 counties in South Dakota. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2011, 1:48 PM MDT (19:48 UTC)
- Expired
- Apr 22, 2011, 6:38 PM MDT
- In force
- 5 hr
- Issued by
- NWS Rapid City, SD
Counties Bennett County, SD, Custer County, SD, Fall River County, SD, Jackson County, SD, Mellette County, SD, Oglala Lakota County, SD, Todd County, SD, Tripp County, SD
The radar
The Rapid City radar (KUDX), 116 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.8 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -144 m²/s²
- 0-3 km storm-relative helicity
- -104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Apr 22, 9:30 AM MDT, 4 hours 18 minutes earlier.
Area forecast discussion, Apr 22, 9:30 AM MDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
930 AM MDT FRI APR 22 2011
.DISCUSSION...15Z SURFACE ANALYSIS HAS STRONG LOW PRESSURE CENTER
OVER WEST CENTRAL SOUTH DAKOTA. TEMPERATURES ARE IN THE 30S NORTH
AND WEST OF THE LOW...AND IN THE 40S AND 50S SOUTH AND EAST OF THE
LOW. WIND SPEEDS RANGE FROM 20 TO 40 MPH. LOCAL RADAR SHOWING
BROAD AREA OF RAIN AND SNOW ACROSS PARTS OF NORTHEAST WYOMING AND
NORTHWEST SOUTH DAKOTA...WITH A BAND OF SHOWERS MOVING EAST OF THE
BLACK HILLS. UPPER LEVEL ANALYSIS HAS NEARLY CUT OFF LOW OVER THE
NORTHERN PLAINS WITH WEAK RIDGING TO THE EAST AND WEST OF THE
NORTHERN PLAINS TROF.
MINOR CHANGES MADE TO THE GOING FORECAST TO TAKE INTO ACCOUNT
CURRENT TRENDS. SURFACE LOW TRACKING A TOUCH FURTHER SOUTH...SO
UPDATED WIND FIELDS. PRONOUNCED DRY SLOT AHEAD OF THE LOW SO
ADJUSTED POPS AND CLOUD COVER FOR SOUTH CENTRAL SOUTH DAKOTA THIS
MORNING. ALL ADVISORIES AND WARNINGS LOOK TO BE IN GOOD SHAPE SO
FAR. UPDATES OUT.
&&
.AVIATION...WIDESPREAD MVFR TO IFR CONDITIONS EXPECTED TODAY IN
RAIN/SNOW ACROSS NERN WY...THE NRN BLKHLS...AND NWRN SD. SLIGHTLY
BETTER CONDITIONS EXPECTED FROM KRAP SOUTHWEST THROUGH THE SRN
BLKHLS WITH DOWNSLOPE WINDS. A COLD FRONT MOVING THROUGH WILL
BRING VERY GUSTY NW WINDS...WITH GUSTS OVER 45KTS IN MANY AREAS.
&&
.PREV DISCUSSION... /ISSUED 424 AM MDT FRI APR 22 2011/
DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER FAR
SOUTHEASTERN MT...WITH COLD FRONT STRETCHING SOUTHWESTWARD ACROSS
NORTHEASTERN INTO CENTRAL WY. UPPER LEVEL ANALYSIS HAS LOW NEARLY
STACKED OVER FAR SOUTHEASTERN MT/FAR NORTHEASTERN WY. REGIONAL
RADARS ARE SHOWING FAIRLY WIDESPREAD RAIN SHOWER COVERAGE FROM
NORTHWESTERN SD INTO CENTRAL AND EASTERN NEB AS ENERGY ROTATES
AROUND THE LOW. MORE ACTIVITY IS LOCATED TO THE NORTHWEST OF THE
LOW ACROSS CENTRAL AND EASTERN MT...RAIN OVER EASTERN
PORTIONS...SNOW TO THE WEST. MORE ISOLATED PCPN IS LOCATED TO THE
SOUTH AND SOUTHWEST OF THE LOW AS DRY SLOT PUSHES NORTHEASTWARD.
TEMPS ARE IN THE 30S OVER MUCH OF NORTHEASTERN WY AND IN THE LOW
TO MID 40S FURTHER EAST.
STORM SYSTEM WILL CONTINUE TO BRING A WIDE VARIETY OF WEATHER
TO THE REGION THROUGH TONIGHT. MAIN CONCERNS WILL BE STRONG WINDS
DEVELOPING THIS MORNING AS THE LOW AND COLD FRONT CROSS THE
AREA...AS WELL AS DEVELOPING SNOW OVER NORTHERN AND WESTERN
PORTIONS OF THE AREA.
FOR TODAY...FIRST BAND OF PCPN OVER NORTHERN AND EASTERN PORTIONS
OF THE CWA WILL LIFT NORTH AND EASTWARD INTO ND AND NORTH CENTRAL
SD THIS MORNING...WITH DRY SLOT COVERING A GOOD PORTION OF THE
AREA FROM AROUND DAYBREAK THROUGH MID MORNING AS LOW MOVES INTO
NORTHWESTERN SD. PCPN TO THE WEST OF THE LOW WILL WRAP SOUTH AND
EASTWARD INTO MAINLY WESTERN AND NORTHERN PORTIONS OF THE CWA
LATE THIS MORNING AND EARLY AFTERNOON AS LOW AND COLD FRONT MOVE
INTO CENTRAL SD. COLDER AIR WILL SWITCH PCPN OVER TO SNOW BY MID
TO LATE MORNING OVER NORTHERN AND WESTERN AREAS. A VERY TIGHT
PRESSURE GRADIENT IS IN PLACE BEHIND THE LOW...WITH WINDS EXPECTED
TO INCREASE QUICKLY BEHIND THE FRONT LATER THIS MORNING. STRONGEST
WINDS LOOK TO BE IN THE RAP AREA...WHERE GUSTS TO OVER 60 MPH ARE
LIKELY THIS AFTERNOON. GUSTS TO OVER 50 MPH ARE LIKELY ELSEWHERE.
COMBO OF SNOW AND WIND OVER NORTHERN AND WESTERN AREAS THIS
AFTERNOON WILL PRODUCE SOME BLOWING SNOW AND REDUCED VISIBILITIES.
HAVE DECIDED TO GO WITH A WINTER STORM WARNING FOR THE NORTHERN
HILLS AND WYOMING HILLS FOR LATER THIS MORNING THROUGH
TONIGHT...WHERE UP TO A FOOT OR SO OF SNOW LOOKS LIKELY BY
SATURDAY MORNING... ESPECIALLY ACROSS THE HIGHER ELEVATIONS.
FURTHER NORTH AND WEST ACROSS FAR NORTHEASTERN WY AND FAR
NORTHWESTERN SD...HAVE DECIDED TO GO WITH A WINTER WX ADVISORY FOR
SNOW AND AREAS OF BLOWING SNOW. A FEW INCHES OF ACCUMULATION LOOK
POSSIBLE IN SOME AREAS...ESPECIALLY OVER THE HIGHER ELEVATIONS AND
ON THE RIDGES. HIGH WIND WARNINGS AND WIND ADVISORIES WILL BE IN
EFFECT FOR THE REST OF THE WESTERN AND SOUTH CENTRAL SD PLAINS
FROM LATE THIS MORNING INTO THIS EVENING. WINDS AND PCPN SHOULD
BEGIN TO DECREASE OVERNIGHT ACROSS THE PLAINS. HOWEVER...SNOW WILL
CONTINUE ACROSS THE NORTHERN HILLS THROUGH MUCH OF TONIGHT AND
POSSIBLY INTO EARLY SATURDAY. HEAVIEST SNOWFALL OVER THIS AREA
SHOULD BE LATER THIS AFTERNOON AND EVENING AS UPSLOPE ENHANCEMENT
INTENSIFIES.
THE WEEKEND LOOKS COOL AND SOMEWHAT UNSETTLED AS ZONAL FLOW BEHIND
EXITING SYSTEM BRINGS SOME WEAKER DISTURBANCES ACROSS THE AREA.
BEST CHANCES FOR SHOWERS LOOK TO BE ACROSS SOUTHERN PORTIONS OF
THE CWA SATURDAY NIGHT INTO SUNDAY. HIGHS WILL GENERALLY BE IN THE
40S AND 50S EACH DAY.
EXTENDED...A SLOW MOVING UPPER TROF WILL WORK THROUGH THE REGION ON
MONDAY AND TUESDAY BRINGING GOOD CHANCES FOR SHOWERS ALONG WITH
BELOW AVERAGE TEMPS. PRECIPITATION CHANCES WILL DECREASE DURING THE
MID WEEK PERIOD WITH WEAK RIDGING ALOFT EXPECTED. TEMPS ARE EXPECTED
TO BE CLOSER TO AVERAGE FOR MID WEEK.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 6 AM MDT SATURDAY FOR NORTHERN BLACK
HILLS.
WIND ADVISORY UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT FOR BENNETT-
CUSTER CO PLAINS-FALL RIVER-HAAKON-HERMOSA FOOT HILLS-
JACKSON-MELLETTE-SHANNON-SOUTHERN FOOT HILLS-TODD-TRIPP-
ZIEBACH.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR BUTTE-
HARDING-NORTHERN FOOT HILLS-PERKINS.
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR NORTHERN MEADE
CO PLAINS-PENNINGTON CO PLAINS-RAPID CITY-SOUTHERN MEADE CO
PLAINS-STURGIS/PIEDMONT FOOT HILLS.
WINTER WEATHER ADVISORY UNTIL 6 AM MDT SATURDAY FOR CENTRAL
BLACK HILLS.
WY...WINTER STORM WARNING UNTIL 6 AM MDT SATURDAY FOR WYOMING BLACK
HILLS.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR
NORTHEASTERN CROOK-NORTHERN CAMPBELL-WESTERN CROOK.
&&Hazardous weather outlook, Apr 22, 6:45 AM MDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 645 AM MDT FRI APR 22 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 645 AM MDT (745 AM CDT) FRI APR 22 2011 ...WINTER STORM WARNING THROUGH TONIGHT FOR THE NORTHERN BLACK HILLS AND WYOMING BLACK HILLS... ...WINTER WEATHER ADVISORY THROUGH THIS EVENING FOR FAR NORTHEASTERN WYOMING...FAR NORTHWESTERN SOUTH DAKOTA...AND THE CENTRAL BLACK HILLS... ...HIGH WIND WARNINGS AND WIND ADVISORIES THROUGH THIS EVENING FOR THE REST OF THE WESTERN AND SOUTH CENTRAL SOUTH DAKOTA PLAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL BRING RAIN...SNOW...AND STRONG WINDS TO MUCH OF THE AREA TODAY INTO TONIGHT. THE BULK OF THE PRECIPITATION FOR TODAY INTO TONIGHT WILL FALL ACROSS NORTHERN AND WESTERN PORTIONS OF THE AREA. A COLD FRONT WILL CROSS THE AREA THIS MORNING...WITH STRONG WEST TO NORTHWEST WINDS DEVELOPING BEHIND THE FRONT. WIND GUSTS OF 50 TO 60 MPH CAN BE EXPECTED ACROSS MUCH OF THE PLAINS DURING THE LATE MORNING AND AFTERNOON HOURS...GRADUALLY DECREASING DURING THE EVENING. TEMPERATURES WILL BE COLD ENOUGH FOR SNOW ACROSS FAR NORTHEASTERN WYOMING AND FAR NORTHWESTERN SOUTH DAKOTA...WHERE UP TO A FEW INCHES OF ACCUMULATION IS EXPECTED. SNOWFALL WILL BE HEAVIER ACROSS THE NORTHERN BLACK HILLS AND WYOMING BLACK HILLS...WHERE UPSLOPE ENHANCED SNOWFALL WILL DEVELOP TODAY AND CONTINUE THROUGH TONIGHT. SNOWFALL AMOUNTS OF UP TO A FOOT CAN BE EXPECTED ACROSS THE HIGHER ELEVATIONS BY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:43 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 27 min |
| Apr 22, 3:45 AM MDT | High Wind Warning | UNR | Meade, Pennington | 10 hr |
| Apr 22, 3:51 AM MDT | Winter Storm Warning | UNR | Lawrence, Meade, Pennington | 24 hr |
| Apr 22, 3:51 AM MDT | Winter Weather Advisory | UNR | Butte, Custer, Harding, Lawrence, Pennington, Perkins | 24 hr |
Nearby
High Wind Warnings in South Dakota, 2011Every high wind warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.